WARNING against the use of Codeine in Ethiopian Children!
FDA Drug Safety Warning for African/Ethiopian Children
We are thankful to be able to work with the International Adoption Health Program at the Children’s Hospital of Philadelphia. During our visit this week, we were notified of a serious health warning for African/Ethiopian Children.
The FDA has released safety information relating to the use of codeine for pain relief, particularly after tonsillectomy and/or adenoidectomy for obstructive sleep apnea. There have been 3 deaths in young children and 1 life-threatening respiratory depression following typical doses of codeine. These children had evidence of a genetically inherited enzyme that converts codeine to morphine more rapidly and completely than usual. The scary part is the prevalence of the gene in African/Ethiopian children is 29% verses 1-6% in Caucasians, African-Americans and Asians.
You can read the complete study here: ( http://www.fda.gov/Drugs/DrugSafety/ucm313631.htm )
If your doctor hasn’t yet notified you of this, please make sure this information is entered into your Ethiopian child’s medical file. Our doctor advised us to NEVER give use codeine for any situation/reason. Maybe someday we can get genetic testing to see if he has the (enzyme) gene, but in the meantime, I plan to enter it into his file as a fatal drug allergy to ensure he is never given it, even in an emergency situation.
We had him circumcised today, at Vanderbilt, and they give hydrocodone for pain relief. When I told them no and why…they looked at me like I had three heads….until they looked it up themselves.